a close up of someone getting their blood pressure checked, blood pressure pill, better blood pressure pill

Under the guidelines adopted by the American College of Cardiology and the American Heart Association in 2017, nearly half of American adults have high blood pressure. Most of them take medication to treat it. However, many people don’t like the side effects of their anti-hypertensive medicine and end up wishing they had a better blood pressure pill.

Can You Find a Better Blood Pressure Pill?

Q. I have been taking atenolol to control my blood pressure for some years now. Perhaps as a result, I feel very foggy and tired.

When I mentioned this, my doctor suggested I change to Cozaar. I have read a number of patient reviews about the serious side effects of Cozaar and I am concerned. Is there any data about the relative safety of the two drugs?

Is Atenolol or Losartan Better?

A. You have asked an excellent question. Both atenolol and losartan (Cozaar) have been used for decades, so you might imagine that comparing their safety would be relatively simple. However, head-to-head trials, particularly those focusing on adverse effects, are not common.

Both drugs lower blood pressure, but atenolol is no longer considered a first-line treatment for high blood pressure (Cochrane Database of Systematic Reviews, Jan. 20, 2017).  That is primarily because it is not as effective in preventing stroke and coronary heart disease as other types of blood pressure medicine.

Comparing Side Effects of Atenolol and Losartan:

At least one study comparing the two drugs found that people had fewer side effects on losartan than on atenolol (Journal of Hypertension, Sep. 2002).  The most common side effects from atenolol include fatigue, dizziness, depression, slow heart rate, cold hands and feet and breathing difficulties. Losartan can also cause fatigue or weakness, dizziness, digestive distress and cough.

Learn More:

We recommend that you discuss your qualms further with your doctor. To help you prepare for that conversation, we are sending you our Guide to Blood Pressure Treatment, which discusses side effects of the main types of blood pressure medications. We hope it helps you identify a better blood pressure pill for your situation.

You may also wish to listen to our recent podcast on the guidelines and some possible ways to reduce blood pressure without drugs. It is Show 1134. In it, our guest experts discuss the new guidelines, the relaxation response and the power of sauna bathing.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Marlene J
    Sammamish, WA
    Reply

    I have been on many different blood pressure medications and like getting the info you offer related to trials and side effects. I have your blood pressure guide publication, but do not see alpha blockers mentioned. I now take an alpha blocker (terazosin) and while it does work better than others I’ve taken (several “versions” of all of the following — diuretics, beta blockers, ACE inhibitors, ARBs,) the alpha blockers seem to be the most effective for me. I am concerned, however, about tiredness and dizziness. What info can you give about alpha blockers? (I am a woman, so don’t need to ED benefits).

  2. Wendy
    Centr
    Reply

    I take Atenolol and Doxazosin and I also took Valsartan which has been pulled. The Valsartan was replaced with Olmesartan Amlodipine hctz. I had no problems with the initial three medications, however, since taking the Olmesartan I now contend with swelling feet, especially the right foot for some reason. I am not sure if the Olmesartan is causing this but I I am suspicious. I left a message with my doctor letting him know and I expect he will prescribe something else. But I am beginning to wonder if I just need a revamp of my BP medications. It seems as if the Doxazosin and Atenolol along with the hctz should work to control my BP and drop the Olmesartan altogether.

  3. Pat
    Wi
    Reply

    My husband has been becoming more and more disabled and now has so much swelling in his hands that he can hardly use them. Actually this started years ago with his neck, his arms falling asleep at night and now severe carpal tunnel in both hands. He claims that his doctor just poohoo’s this, told him to get hand braces and use aspercreme, neither of which help.
    He was on lisinopril and then nisoldipine was added, but then our insurance would not cover nisoldipine anymore, so he was put on nifedipine.
    I just become aware of your wonderful blood pressure guide and now realize that maybe it is the nifedipine that is causing his continuing disability. Any thoughts? Thanks.

  4. Steve
    Melville, NY
    Reply

    I have suffered with high blood pressure for about 15 years as the result of a severe injury which caused problems with my circulation. Cozaar has worked well for me but I have to take about 5 medications per day for other conditions like Hypothyroidism and BPH.

    Carvedilol is a blood pressure medication that seems to help quite a bit with very minimal side effects, unlike others I have taken in the past (Labetolol, Amlodipine and Metoprolol).

    Deep breathing exercises are a non invasive way to help lower blood pressure and they seem to really help me get my blood pressure down in combination with the medications.

    This consists of inhaling for 4 seconds, holding your breath for 4 seconds and exhaling for 4 seconds. repeating this for several minutes.

    Your articles are great and the blood pressure download is really helpful.

    Thank you,

    Steven S

  5. edwin
    new jersey
    Reply

    I was on Atenolol because of my Afib and after a period of two years I started to notice a slight hair loss. At the time I was in my late 60’s and thought it might be a normal situation but I carefully looked at all my medications listed side effects and saw that hair loss was listed as a possible side effect in Atenolol. I spoke with my Doctor and got off of Atenolol and that ended my hair loss.

  6. Marilyn
    Indiana
    Reply

    My husband has been on Losartan for a few years now after Lisinopril gave him a chronic cough. He is troubled with some of the side effects. Article info (Losartan can also cause (fatigue or weakness his problems) dizziness, digestive distress and cough) but he has never attributed them to the medication but I have been skeptical.
    Just recently I myself have started metoprolol which has many of the same side effects…the worst for me being tired, low heart rate part of he day and cold hands and feet which my cardiologist says is probably Reunards. Funny since it just started when I started bp med. Also, my sister in law has had debilitating Reunards and I’m not there.
    Is there really a medication that helps control the blood pressure without side effects? I wish a pharmacist would commit to what they studied was better or what they prefer their loved ones be on for safety.
    Will follow for additional information.
    Thanks you.

  7. david
    NV
    Reply

    When blood volume is lowered by a diuretic, the nervous system tries to restore it by increasing epinephrine and norepinephrine which raise blood sugar as well as blood pressure. The renin-angiotensin system increases aldosterone in response to lower blood volume which raises blood sugar and blood pressure.

    The ideal combination would effect the three major drivers , blood volume, sympathetic nervous system and renin-angiotensin. Obesity and alcohol increase blood pressure and blood sugar by multiple mechanisms.

  8. Judith
    Kfar Saba, Israel
    Reply

    Thank you very much for the pamphlet about hypertension and its treatment.
    There is one very disappointing omission, one very prevalent in this era.
    Let me explain. When I was first studying medicine, many decades ago, there were many hypertension clinics in Boston where I lived. (There were also three medical schools there!) We judged those clinics by the percentage of patients for whom the cause of the hypertension was found. If the cause is found and treated, there is no more hypertension. In those lucky people, they don’t have to take ANY medicines for hypertension thereafter.
    I think when discussing hypertension, one should at least mention the types of hypertension which have known causes where the hypertension is reversible.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.